Alert archive / Pennsylvania / Flash Flood Warnings in 2004

Flash Flood Warning 70, NWS Binghamton, NY

September 17, 2004Bradford County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 17, 2004, 6:46 PM EDT for Bradford County, Pennsylvania. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2004, 6:46 PM EDT (22:46 UTC)
Expired
Sep 18, 2004, 12:45 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Bradford County, PA

The radar

The Binghamton radar (KBGM), 56 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 8:02 PM EDTFLASH FLOODTowanda, PACOUNTYWIDE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 172248
FFWBGM
PAC015-180445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 PM EDT FRI SEP 17 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRADFORD COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 1245 AM EDT

* AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN BRADFORD COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WYSOX...  
WYALUSING...TROY...TOWANDA...SAYRE...ROME...MONROETON...CANTON...AND 
ATHENS.

ADDITIONAL RAINFALL AMOUNTS OF AND INCH OR MORE IS POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED FOR
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

LAT...LON 4201 7615 4157 7615 4160 7687 4199 7695

$$
MORFORD
1 follow-up statement
000 
WGUS71 KBGM 180049
FFSBGM
PAC015-180445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
846 PM EDT FRI SEP 17 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1245 AM EDT FOR BRADFORD
COUNTY...

AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF EXCESSIVE RAINFALL OVER BRADFORD COUNTY. RAPID 
RISES ARE OCCURRING ON MANY AREA STREAMS INCLUDING THE TOWANDA 
CREEK. 

EMERGENCY MANAGEMENT IS REPORTING THAT MANY AREA ROADS HAVE STANDING 
WATER OR WATER FLOWING OVER THEM.


DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. NEVER ATTEMPT TO CROSS HIGH WATER IN A VEHICLE OR ON FOOT

$$

MORFORD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:20 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Sep 17, 3:20 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 PM EDT FRI SEP 17 2004

.SHORT TERM (TONIGHT TO SUNDAY)...
IVAN SLOWLY MOVING EAST INTO CAROLINAS AS IT SENDS RAIN NORTH INTO
CWA. AMOUNTS MOSTLY UNDER AN INCH OR RAIN EXCEPT FAR WEST WITH UP TO
2. TIME PERIOD 12 HOURS WITH ANOTHER 12 TO GO AT LEAST. RAIN WILL BE
HEAVY AT TIMES WITH ENHANCEMENT FROM RIGHT REAR QUAD OF UL JET.
TONIGHT TEMPERATURES WILL FALL TO THE DEWPOINTS WHICH WILL BE
STEADY.

SATURDAY THE CENTER OF IVAN WILL HEAD TO THE COAST OF VA WITH DRIER
COOL CONTINENTAL AIR WITH CANADAIAN HIGH. RAIN WILL END STARTING
LATE TONIGHT FROM NW TO SE PULLING OUT BY NOON.

SAT NGT THE DRY AIR WILL BE HERE BUT THE GRADIENT WILL KEEP THE WIND
UP. WILL NOT PUT IN FOG DESPITE THE WET GROUND DUE TO THE WIND FLOW
AND DEWPOINTS STILL FALLING INTO 30S.

SUNDAY COOL AND SUNNY WITH STILL SOME WIND UNTIL SUNDAY NIGHT WITH
HIGH PRESSURE RIDGE.
&&

.LONG TERM(SUNDAY NIGHT TO FRIDAY)...
A PROLONGED PD OF FAIR WX APPEARS TO BE IN STORE FOR THE BGM FCST
AREA AS HIGH PRES REMAINS ANCHORED OVER THE NE U.S.. ITLL BE CHILLY
AT NIGHT, WITH SOME U30S PSBL IN THE COOLER VLYS SUN AND MON NGT.
OTRW SEASONABLE TO SLIGHTLY ABV NORMAL TEMPS AND MAINLY CLEAR
SKIES.
&&

.AVIATION...
VFR TO MVFR CIGS FOR SYR/UCA WITH -RA, WHICH SHUD BE TAPERING OFF
LATE THIS EVNG. FOR LOCATIONS FURTHER TO THE S, IFR CIGS WITH SOME
LIFR CONDITIONS AT ITH AND BGM. RAIN TAPERING OFF LATE TNGT, WITH
VFR CONDITIONS WORKING INTO THE RGN TMRW MRNG.
&&

.HYDROLOGY...
FLOOD WATCH WILL CONTINUE FOR TONIGHT INTO SATURDAY MORNING. THE
HEAVIEST RAIN SO FAR HAS BEEN ACROSS THE MOST WESTERN COUNTIES IN
NY. NO PROBLEMS YET. AS SHORT WAVE MOVES EAST WITH AND NORTH OF IVAN
THE AXIS OF HEAVY RAIN IN WRN NY AND WRN PA WILL SHIFT ACROSS WATCH
AREA. WITH AN ADDITIONAL 1 TO 3 INCHES SOME RIVER FLOODING POSSIBLE
IN ADDITION TO FLASH FLOODING. RAIN WILL END SATURDAY MORNING AS IT
TAPERS OFF AND PULLS EAST.  TAC
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH INTO SATURDAY FOR THE SOUTHERN TIER FROM STEUBEN
COUNTY EASTWARD TO DELAWARE AND OTSEGO COUNTIES.
NYZ022>025-044>046-055>057-062
PA...FLOOD WATCH INTO SATURDAY FOR ALL OF NORTHEAST PA.
PAZ038>040-043>044-047>048-072
&&
Hazardous weather outlook, Sep 17, 11:25 AM EDT, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1125 AM EDT FRI SEP 17 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-181100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
1125 AM EDT FRI SEP 17 2004

.DAY ONE...TODAY...
HEAVY RAIN WILL FALL ACROSS ALL OF NORTHEAST PENNSYLVANIA AND THE
SOUTHERN TIER AND CATSKILLS OF NEW YORK TODAY AND TONIGHT...AS
MOISTURE FROM IVAN TEAMS UP WITH A STALLED FRONTAL ZONE.  A FLOOD
WATCH HAS BEEN ISSUED FOR TODAY INTO SATURDAY MORNING FOR THESE
AREAS.  FOR FURTHER DETAILS ON THIS HEAVY RAIN EVENT AND ASSOCIATED
FLOOD POTENTIAL...PLEASE REFER TO THE STATEMENT ALBFFABGM.  FURTHER
NORTH ACROSS THE FINGER LAKES AND WESTERN MOHAWK VALLEY OF NEW YORK
RAIN WILL FALL BUT AMOUNTS SHOULD BE LOW ENOUGH NOT TO CAUSE ANY
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...
STEADIER RAINS WILL EXIT THE AREA SATURDAY MORNING.  HOWEVER...ANY
RUNOFF PROBLEMS COULD LINGER THROUGHOUT THE DAY.  RIVERS WILL
CONTINUE TO RISE INTO THE AFTERNOON BEFORE CRESTING.

NO FURTHER HAZARDOUS WEATHER IS ANTICIPATED FOR THE REST OF THE
PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

CHAMPNEY

Nearby

Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.